Hail, Tipton
- When
- January 9, 3:15 AM CST to 3:20 AM CST
- Where
- Tipton County, Burlison
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.570, -89.780
An upper low moved into the Mid-South with a couple bands of showers and thunderstorms on January 9, 2016. A few severe storms occurred across the Mid-South with large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper low moved into the Mid-South with a couple bands of showers and thunderstorms on January 9, 2016. A few severe storms occurred across the Mid-South with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 8, 11:53 PM CST, 3 hours 22 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MEMPHIS TN 1153 PM CST FRI JAN 8 2016 .UPDATE... UPDATED FOR 06Z AVIATION FORECAST DISCUSSION BELOW. && .PREV DISCUSSION... /ISSUED 943 PM CST FRI JAN 8 2016/ UPDATE... NO SIGNIFICANT UPDATES WERE NEEDED THIS EVENING. THE MAIN CONCERN WITH THE FORECAST PACKAGE THIS EVENING IS THE ARRIVAL OF THE RAIN/THUNDERSTORMS AHEAD OF A DEVELOPING SURFACE LOW. IT CONTINUES TO LOOK LIKE THE BULK OF THE HEAVIER PRECIP WILL NOT ARRIVE UNTIL AFTER MIDNIGHT. WEAK ELEVATED INSTABILITY COUPLED WITH VERY STEEP MID-LEVEL LAPSE RATES SHOULD PROMOTE SCATTERED THUNDERSTORMS EMBEDDED WITHIN THE PRECIP SHIELD. TVT PREV DISCUSSION... /ISSUED 541 PM CST FRI JAN 8 2016/ UPDATE... UPDATED FOR 00Z AVIATION DISCUSSION BELOW. PREV DISCUSSION... /ISSUED 326 PM CST FRI JAN 8 2016/ DISCUSSION... A COLD FRONT STRETCHES FROM NEAR KIRKSVILLE MISSOURI TO DALLAS- FORT WORTH TEXAS AT THIS TIME. THE FRONT IS BECOMING STATIONARY AS A LOW PRESSURE CENTER IS IN THE PROCESS OF DEVELOPING NEAR DALLAS. A SECONDARY WARM FRONT EXTENDS OUT FROM THIS DEVELOPING LOW ACROSS LOUISIANA. THE LOW AND ASSOCIATED WARM FRONT WILL TRACK NORTHWARD TONIGHT INTO SATURDAY. MODELS ARE IN PRETTY GOOD AGREEMENT THAT THE SFC LOW WILL TRACK ACROSS EASTERN ARKANSAS INTO THE MISSOURI BOOTHEEL ON SATURDAY. SHOWERS WITH A FEW ELEVATED THUNDERSTORMS WILL SPREAD INTO SOUTHWESTERN PORTIONS OF THE MIDSOUTH AFTER MIDNIGHT TONIGHT. LOW CLOUDS WILL RAPIDLY MOVE BACK INTO LOCATIONS THIS EVENING WHERE BREAKS IN THE CLOUDS HAVE OCCURRED THIS AFTERNOON. TEMPERATURES WILL REMAIN MILD TONIGHT THANKS TO THE CLOUDS AND SOUTHERLY WINDS WITH LOWS RANGING FROM THE UPPER 40S TO LOWER 50S. EXPECT LOW CLOUDS TO BREAK UP EAST OF THE MISSISSIPPI RIVER BY THE AFTERNOON ON SATURDAY AS THE LOW PRESSURE MOVES INTO EASTERN ARKANSAS. THIS WILL HELP DECENT INSTABILITY OVER THE AREA. IN ADDITION...THE SECONDARY WARM FRONT WILL HELP TO BRING AN INCREASE IN MOISTURE AND WILL HELP ENHANCE HELICITY. A FEW LOW TOPPED SUPERCELLS COULD DEVELOP ACROSS NORTH MISSISSIPPI AND PORTIONS OF WEST TENNESSEE MAINLY NEAR THE TENNESSEE RIVER. DAMAGING WINDS AND LARGE HAIL WOULD BE THE MAIN THREATS BUT AN ISOLATED TORNADO IS ALSO POSSIBLE. THE COLD FRONT WILL CROSS THE MISSISSIPPI RIVER ROUGHLY AROUND 00Z. ARCTIC AIR WILL PLUNGE INTO THE MIDSOUTH BEHIND THE FRONT. RAIN WILL CHANGE OVER TO SNOW JUST BEFORE PRECIPITATION ENDS ACROSS NORTHEAST ARKANSAS LATE SATURDAY AFTERNOON SPREADING EASTWARD INTO THE MISSOURI BOOTHEEL AND NORTHWEST TENNESSEE SATURDAY EVENING. WOULD NOT BE SURPRISED TO SEE A LIGHT DUSTING IN CERTAIN SPOTS WITH LOCATIONS NEAR PARIS TENNESSEE SEEING THE BEST CHANCE. ARCTIC HIGH PRESSURE WILL BUILD INTO THE AREA ON SUNDAY. CLOUDS WILL GRADUALLY CLEAR FROM THE WEST DURING THE DAY. THE CLOUDS WILL PREVENT TEMPERATURES FROM WARMING MUCH. HIGHS WILL RANGE FROM THE LOWER 30S TO THE UPPER 30S. SUNDAY NIGHT WILL BE FRIGID AS THE COMBINATION OF CLEAR SKIES AND LIGHT WINDS PRODUCE A GREAT RADIATIONAL COOLING NIGHT. EXPECT LOWS IN THE MID TEENS TO AROUND 20 DEGREES. THE COLD AIR WILL REMAIN AROUND THE MIDSOUTH OVER THE NEXT WEEK AS ONE REINFORCING FRONT AFTER ANOTHER MOVES THROUGH THE AREA. BY THURSDAY...ONE OF THE REINFORCING FRONTS WILL STALL NEAR THE GULF COAST AS A SFC LOW DEVELOPS ALONG IT. IN ADDITION...A SHORTWAVE WILL MOVE ACROSS THE REGION. WITH ARCTIC AIR LIKELY STILL IN PLACE...A WIDE RANGE OF WINTRY PRECIPITATION COULD FALL OVER THE MIDSOUTH THURSDAY NIGHT INTO FRIDAY. THIS SYSTEM BEARS WATCHING OVER THE NEXT WEEK. KRM && .AVIATION... 06Z TAFS IFR/LIFR LAYER WAS SLOWLY WORKING NORTH THROUGH MS AT 0545Z... HAVING REACHED MEM...BUT YET TO ARRIVE AT NQA. LOWER CIGS AND PATCHY LIGHT DRIZZLE SHOULD CONTINUE AHEAD OF THE APPROACHING CONVECTIVE ACTIVITY OVER THE ARKLAMISS. TSRA ON TRACK FOR EARLY MORNING ARRIVAL AT MEM TOWARD 12Z...WITH PEAK CHANCES NEAR 15Z. ARCTIC FRONT PASSES THROUGH SATURDAY EVENING...BUT TEMPS NOT LIKELY SUFFICIENTLY COLD FOR SNOW ACCUM SATURDAY EVENING. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 407 AM CST FRI JAN 8 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-091215- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 407 AM CST FRI JAN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT MODERATE RIVER FLOODING WILL CONTINUE TO OCCUR ALONG BOTH THE MISSISSIPPI AND TENNESSEE RIVERS. IN ADDITION...MAJOR RIVER FLOODING IS OCCURRING ON THE MISSISSIPPI RIVER NEAR OSCEOLA ARKANSAS. SUCH RIVER FLOODING MAY CAUSE DAMAGE TO PROPERTY ON AND AROUND THE RIVERS AND RELATED TRIBUTARIES. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR THE LATEST RIVER FLOODING INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PARTS OF THE MAIN STEM OF THE MISSISSIPPI RIVER IN THE MIDSOUTH THROUGH AT LEAST THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR THE LATEST RIVER FLOODING INFORMATION. IN ADDITION...THERE IS A MARGINAL RISK FOR SEVERE STORMS ON SATURDAY EAST OF A MARTIN TENNESSEE TO SOMERVILLE TENNESSEE TO COFFEEVILLE MISSISSIPPI LINE. LARGE HAIL WILL BE THE PRIMARY THREAT WITH DAMAGING WINDS A SECONDARY THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY. SJM
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
141 AM CST SAT JAN 9 2016
ARZ035-036-048-090830-
ST. FRANCIS AR-CRITTENDEN AR-CROSS AR-
141 AM CST SAT JAN 9 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 230 AM CST FOR...
NORTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
CRITTENDEN COUNTY IN EASTERN ARKANSAS...
CROSS COUNTY IN EASTERN ARKANSAS...
AT 141 AM CST...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED NEAR NEW HOME...OR 7 MILES NORTH OF HUGHES...
MOVING NORTHEAST AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHEASTERN ST. FRANCIS...CRITTENDEN AND CROSS COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3541 9090 3544 9054 3544 9016 3543 9015
3542 9017 3538 9018 3537 9016 3538 9014
3540 9014 3541 9012 3538 9008 3535 9011
3531 9011 3530 9017 3528 9017 3525 9014
3525 9010 3504 9030 3493 9038 3518 9095
TIME...MOT...LOC 0741Z 211DEG 32KT 3506 9048SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
157 AM CST SAT JAN 9 2016
ARZ036-048-049-MSZ001-007-010-090830-
ST. FRANCIS AR-CRITTENDEN AR-LEE AR-TUNICA MS-COAHOMA MS-DESOTO MS-
157 AM CST SAT JAN 9 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 230 AM CST FOR...
SOUTHEASTERN ST. FRANCIS COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS...
EASTERN LEE COUNTY IN EASTERN ARKANSAS...
TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHEASTERN COAHOMA COUNTY IN NORTHWESTERN MISSISSIPPI...
WESTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 157 AM CST...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED OVER TUNICA...OR 15 MILES NORTHEAST OF HELENA...
MOVING NORTH AT 30 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN SOUTHEASTERN ST. FRANCIS...SOUTHWESTERN CRITTENDEN...
EASTERN LEE...TUNICA...NORTHEASTERN COAHOMA AND WESTERN DESOTO
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3499 9056 3501 9031 3499 9031 3499 9005
3476 9013 3476 9017 3470 9023 3465 9021
3462 9024 3459 9024 3455 9020 3452 9021
3452 9057 3454 9054 3456 9054 3460 9058
3464 9058 3464 9063
TIME...MOT...LOC 0757Z 194DEG 27KT 3468 9040SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
224 AM CST SAT JAN 9 2016
MSZ012-020-021-090900-
TALLAHATCHIE MS-YALOBUSHA MS-PANOLA MS-
224 AM CST SAT JAN 9 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 300 AM CST FOR...
NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWESTERN MISSISSIPPI...
YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...
AT 224 AM CST...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED NEAR POPE...OR 10 MILES SOUTHWEST OF BATESVILLE...
MOVING NORTH AT 35 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN NORTHEASTERN TALLAHATCHIE...YALOBUSHA AND PANOLA COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.
LAT...LON 3450 9018 3456 8988 3455 8972 3419 8972
3419 8951 3387 8951 3387 8977 3390 8977
3390 8992 3383 8993 3382 8998 3381 8998
3381 9000
TIME...MOT...LOC 0824Z 197DEG 30KT 3419 9001SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 229 AM CST SAT JAN 9 2016 ARZ028-036-MSZ001-TNZ049-088-090900- MISSISSIPPI AR-CRITTENDEN AR-DESOTO MS-TIPTON TN-SHELBY TN- 229 AM CST SAT JAN 9 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL UNTIL 300 AM CST FOR... SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS... CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS... NORTHWESTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI... SOUTHWESTERN TIPTON COUNTY IN WEST TENNESSEE... CENTRAL SHELBY COUNTY IN WEST TENNESSEE... AT 229 AM CST...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED OVER PINCKNEY...OR 11 MILES SOUTHWEST OF WEST MEMPHIS...MOVING NORTH AT 70 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN SOUTHWESTERN MISSISSIPPI...CENTRAL CRITTENDEN... NORTHWESTERN DESOTO...SOUTHWESTERN TIPTON AND CENTRAL SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3547 9026 3546 8980 3491 9006 3492 9040 TIME...MOT...LOC 0829Z 194DEG 62KT 3499 9027
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 254 AM CST SAT JAN 9 2016 ARZ028-036-TNZ048-049-088-090930- MISSISSIPPI AR-CRITTENDEN AR-TIPTON TN-LAUDERDALE TN-SHELBY TN- 254 AM CST SAT JAN 9 2016 ...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT WEATHER ADVISORY UNTIL UNTIL 330 AM CST FOR... SOUTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS... NORTHEASTERN CRITTENDEN COUNTY IN EASTERN ARKANSAS... CENTRAL TIPTON COUNTY IN WEST TENNESSEE... SOUTHWESTERN LAUDERDALE COUNTY IN WEST TENNESSEE... NORTHERN SHELBY COUNTY IN WEST TENNESSEE... AT 254 AM CST...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED OVER FRAYSER...OR 8 MILES SOUTHWEST OF MILLINGTON...MOVING NORTH AT 45 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS THUNDERSTORM. PEOPLE IN SOUTHWESTERN MISSISSIPPI...NORTHEASTERN CRITTENDEN... CENTRAL TIPTON...SOUTHWESTERN LAUDERDALE AND NORTHERN SHELBY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. LAT...LON 3517 8976 3509 9023 3568 9027 3568 8975 TIME...MOT...LOC 0854Z 187DEG 37KT 3525 9000
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
311 AM CST SAT JAN 9 2016
MSZ012-013-015-021>023-091000-
YALOBUSHA MS-CALHOUN MS-LAFAYETTE MS-PANOLA MS-CHICKASAW MS-
PONTOTOC MS-
311 AM CST SAT JAN 9 2016
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 400 AM CST FOR...
EASTERN YALOBUSHA COUNTY IN NORTHWESTERN MISSISSIPPI...
CALHOUN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
EASTERN PANOLA COUNTY IN NORTHWESTERN MISSISSIPPI...
WESTERN CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
WESTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
AT 310 AM CST...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER WAS LOCATED 9 MILES SOUTH OF SABOUGLA...OR 19 MILES NORTHEAST
OF WINONA...MOVING NORTHEAST AT 40 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN EASTERN YALOBUSHA...CALHOUN...SOUTHERN LAFAYETTE...EASTERN
PANOLA...WESTERN CHICKASAW AND WESTERN PONTOTOC COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.
LAT...LON 3387 8951 3387 8957 3435 8973 3435 8908
3375 8896 3375 8903 3374 8904 3374 8919
3372 8919 3372 8951
TIME...MOT...LOC 0910Z 209DEG 35KT 3364 8943The Memphis radar (KNQA), 26 km away, was scanning. The volume nearest the first event began at 09:14 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616391.